A Cluster of Fentanyl-Laced Heroin Deaths in 2015 in Melbourne, Australia.J Anal Toxicol. 2017 May 01; 41(4):318-324.JA
The prevalence of opioid use in therapeutic and recreational settings has steadily increased throughout the western world. The addition of fentanyl into heroin products can produce potentially dangerous consequences, even to opioid tolerant individuals who may be unaware of such additions. Following an observed spike of heroin-fentanyl related deaths in Melbourne, Australia, a study was undertaken to determine the prevalence of these cases. All reportable deaths occurring in Victoria during 2015 and submitted to the toxicology laboratory were analysed using LC-MS-MS to confirm the combination of the heroin marker 6-acetylmorphine and/or morphine, and fentanyl. Over 4,000 coronial cases in 2015 underwent toxicological analysis for these drugs, there were nine cases identified that involved fentanyl-laced heroin. There was no specific mention of fentanyl use in any of these cases. All occurred within 2 months and in two distinct locations. The first four deaths occurred within 3 days of each other, in neighboring suburbs. The ages ranged from 25 to 57 years with an average of 40 and median of 37 years, and consisted of eight males and one female. The average and median femoral blood concentration of fentanyl was 18 and 20 ng/mL (range: <1-45 ng/mL), and morphine 140 and 80 ng/mL (range: 20-400 ng/mL), respectively. All nine cases had 6-acetylmorphine detectable in blood. Urine analysis was also performed where available. A syringe, powder and spoon found at the scene of one case were also analysed and found to be positive for both heroin and fentanyl, which supported the likelihood of fentanyl-laced heroin. This is the first reported case series of fatalities involving heroin and fentanyl outside of North America in published literature. These findings may help inform public health and prevention strategies serving to decrease the potential for such fatalities in the future.